Maryland, 2019

Damaging Winds in Maryland, April 26, 2019

April 26, 2019 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 26, 3:26 PM EST, 34 minutes earlier.

Area forecast discussion, Apr 26, 3:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
426 PM EDT Fri Apr 26 2019

.SYNOPSIS...
A strong cold front will cross the region late this afternoon
and push off the coast this evening. High pressure builds into
the area on Saturday. Low pressure tracks north of the area
Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 400 PM EDT Friday...

Have cancelled areas W of I-95 from the SVR TSTM Watch per
latest conditions.

SVR Watch Tornado watch in effect for the Northern Neck and
lower Eastern Shore (through 9 pm) and Severe Tstm Watch in
effect for the remainder of the area mainly E of I-95 remains in
effect through 9 pm. However, the latest analysis suggests that
much of this will be able to be cancelled several hrs earlier.
This is especially true for the I-95 corridor on west given that
the primary line of tstms has just passed through and dropped
sfc temperatures into the upper 50s to lower 60s with showers
continuing well off to the west and no real chance for the
airmass to destabilize. Will wait for the line currently
developing between Roanoke and Lynchburg to pass through before
dropping the watch.

Farther east expect somewhat more favorable conditions for some
additional severe weather. Have already had some severe WX with
large hail and strong winds over SE VA/NE NC. This region has
once again started to heat back up with a few hrs of partial
sunshine so storms may tend to strengthen as they move east
closer to the coast over the next few hrs as the actual cold
front moves across. Shear will still be fairly impressive with
strong pressure falls as the front pushes through (MSLP falling
to <995 mb). This could keep the sfc winds backed to ~170 to 190
degrees as H85 to H7 winds are SW at 50+ kt. Would anticipate
best threat for isolated tornadoes to be for the eastern 1/3 of
the CWA, with mainly a straight line wind and hail threat
elsewhere.

The front pushes off the coast between 22Z and ~00Z (taking any
lingering severe threat offshore by that time). Models show
some moisture lingering behind the fropa for sct showers mainly
along and E of I-95 through the late evening hours as the upper
cold pool moves in from the W. Would not expect any of this to
be severe, but some gusty winds and even small hail will be
possible. Clearing across the west with enough CAA to allow dew
points to drop into the 30s. Look for overnight lows to range
from the lower 40s in the far W/NW to the lower 50s along the
SE coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 410 PM EDT Friday...

High pressure builds into the sern states Sat behind the departing
low. Mostly sunny and rather breezy with lower humidity. West winds
become gusty between 25-35 mph from mid morning through early/mid
aftn before diminishing late. Highs upr 60s NE to the lower 70s
central and SW. Fast moving westerly flow aloft will bring the
next low pressure system tracking E between the lower Great
Lakes and OH Valley Sat night/Sun am before pushing off the
northern mid-Atlc coast Sun aftn. This will bring a fairly rapid
increase in mid level clouds Sat night into Sun morning. Lows
will generally be in the lower-mid 50s (some upper 40s across
the north). Will carry slight chc PoPs across much of the area
Sun morning, then dry with decreasing clouds in the afternoon.
Highs in the mid 70s N to the lower 80s S. Mostly clear and
cool Sun night with lows in the 40s most areas (lower 50s SE).
Models differ to some extent with the setup for Mon but have
generally trended at keeping the upper level confluent zone well
to our NE (into southern New England). This would make it
difficult for sfc high pressure to fully build south into the
local area. Thus, have increased clouds and added a slight
chance for aftn showers. This would also make it much cooler
with highs struggling to get out of the 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 315 AM EDT Friday...

High pressure will move off the coast Monday and winds will turn out
of the south. A frontal boundary will stall just north of the area
Wed-Fri. A few waves of low pressure will move along the boundary
bring a chance of showers, mostly north of the CWA. With the
uncertainty of the location of the boundary, slight Pops (20-30%)
were added with iso thunderstorms in the afternoon. Grids will have
highs in the low 80s each day and lows in the upper 50s to low 60s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Gusty S to SW winds to 20-30 kt this aftn even outside of convection,
with potential for strong to severe winds in tstms through about
21Z W of I-95 and to around 00Z along the coast. Tempo IFR/MVFR
in showers and tstms through 00Z, otherwise improving conditions
with winds shifting to the WNW and remaining gusty up to 25-30
kt. Mostly sunny Sat but with W winds continuing to gust to
25-30 kt through ~18Z/Sat.

OUTLOOK... VFR/dry Sat night. On Sunday, low pressure passing by
mainly to our N will have winds shift to the S/SW then to the
NW. More clouds but VFR conditions will prevail. VFR conditions
continue Mon.

&&

.MARINE...
As of 330 PM EDT Friday...

A cold front approaches from the west through this afternoon before
crossing the waters this evening. Ahead of the front, SSW winds of
15 to 25 knots continue over a majority of the waters. In addition
to the breezy conditions out ahead of the front, showers and
thunderstorms (some strong to severe) have developed and will cross
the waters later this evening. These storms may produce damaging
wind gusts and additional Special Marine Warnings may be needed for
these storms.

The front crosses the waters this evening into early tonight, with
winds shifting to the W then NW behind the boundary. Strong NW or W
winds 15-25 kt with gusts to around 30 knots will be common tonight
into Sat morning. Winds may briefly gust to 35 knots over the
northern most coastal waters early Sat morning, however these will
likely be brief and confined to mainly out 20 nm, thus no Gale
headlines at this time. Expect a slow diminishing trend in winds
during the remainder of Saturday, as low pressure moves farther away
to the NNE and high pressure builds back over the southeast states.
All SCA's should be allowed to expire by Sat evening.

Sub-SCA conditions are expected late Sat into Sun morning, as high
pressure moves farther out to sea. Low pressure will pass by just to
the north of the region during Sun, dragging another cold front
across the area. This may bring another period of SCA conditions,
esply Sun night into Mon morning, as winds turn to the N or NE
behind the front. Calmer marine conditions are anticipated for Mon
aftn into Tue.

In additions to the gusty conditions this evening into Sat,
waves/seas will also be on the increase. Seas build to 4 to 7 feet
with seas as high as 8 feet across the north and out 20 nm.
Waves in the bay build to around 3 to 4 feet. Seas diminish through
the day on Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for ANZ630>632-
     634>638-650-652-654.
     Small Craft Advisory until 1 PM EDT Saturday for ANZ633-656-
     658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...CP
AVIATION...MPR/CP
MARINE...AJB
Hazardous weather outlook, Apr 26, 3:06 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
406 PM EDT Fri Apr 26 2019

NCZ012>017-030>032-102-VAZ081>090-092-093-095>098-517>525-272015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
406 PM EDT Fri Apr 26 2019

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-272015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
406 PM EDT Fri Apr 26 2019

...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-079-080-509>516-272015-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
406 PM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Showers with gusty winds up to 40 mph will continue this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Apr 26, 3:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
425 PM EDT FRI APR 26 2019

VAZ095-097-098-262115-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
425 PM EDT FRI APR 26 2019

...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHEASTERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN CITY OF
PORTSMOUTH AND THE CITY OF VIRGINIA BEACH...

At 425 PM EDT, a strong thunderstorm was located over Chesapeake, or
near Great Bridge, moving northeast at 40 mph.

Wind gusts in excess of 40 to 50 mph and half inch hail are possible
with this storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Regent University,
Great Bridge, Kempsville, Deep Creek, Norfolk State University,
Norfolk, Chesapeake, Portsmouth, Fentress, Norfolk International,
Cradock, Princess Anne, South Norfolk, Rudee Heights, Portlock,
Princess Anne Plaza, Sigma and Pungo.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3660 7620 3663 7635 3677 7638 3684 7629
      3684 7624 3685 7628 3696 7614 3695 7609
      3697 7600 3704 7597 3707 7601 3709 7598
      3706 7593 3699 7599 3696 7597 3693 7594
      3690 7594 3674 7590
TIME...MOT...LOC 2025Z 232DEG 35KT 3668 7628

Butner
Local storm report, Apr 26, 3:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 SSE BLAKES            37.49N 76.37W
04/26/2019                   MATHEWS            VA   PUBLIC

            TREES DOWN.

&&
Special weather statement, Apr 26, 3:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
433 PM EDT FRI APR 26 2019

MDZ023-VAZ077-078-085-099-262115-
Somerset-Accomack-Middlesex-Northumberland-Lancaster-
433 PM EDT FRI APR 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET...SOUTHEASTERN
MIDDLESEX...NORTHUMBERLAND AND LANCASTER COUNTIES...

At 432 PM EDT, a strong thunderstorm was located over Fair Port,
moving northeast at 35 mph.

Wind gusts in excess of 40 mph and heavy rain are possible with this
storm.

Locations impacted include...
Kilmarnock, Fair Port, Lancaster, Tangier, White Stone, Lawsonia,
Heathsville, Wicomico Church, Marion Station, Tylerton, Saxis,
Byrdton, Regina, Avalon, Brook Vale, Harmony Village, Grafton,
Reedville, Millenbeck and Edwardsville.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3768 7583 3766 7593 3776 7587 3783 7621
      3775 7627 3760 7624 3755 7652 3755 7653
      3756 7653 3793 7648 3795 7635 3789 7619
      3784 7620 3781 7604 3800 7604 3799 7600
      3798 7590 3801 7597 3804 7566 3801 7562
TIME...MOT...LOC 2032Z 236DEG 32KT 3782 7628

JM
Local storm report, Apr 26, 3:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 WSW PRINCESS ANNE PLA 36.83N 76.12W
04/26/2019  M1.00 INCH       CITY OF VIRGINIA BEVA   TRAINED SPOTTER

&&
Special weather statement, Apr 26, 3:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
453 PM EDT FRI APR 26 2019

VAZ099-100-262130-
Accomack-Northampton-
453 PM EDT FRI APR 26 2019

...A STRONG THUNDERSTORM WILL AFFECT ACCOMACK AND NORTHERN
NORTHAMPTON COUNTIES...

At 453 PM EDT, a strong thunderstorm was located 7 miles northwest of
Exmore, moving northeast at 70 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Onancock and Onley around 505 PM EDT.
  Parksley around 510 PM EDT.

Other locations impacted by this storm include Horntown, Harborton,
Melfa, Mappsville, Franktown, Wallops Island, Temperanceville,
Nelsonia, Modest Town and Oak Hall.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3783 7536 3784 7542 3778 7548 3761 7556
      3756 7555 3731 7602 3783 7584 3785 7577
      3787 7578 3802 7531
TIME...MOT...LOC 2053Z 239DEG 68KT 3759 7595

jo
Special weather statement, Apr 26, 3:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
457 PM EDT FRI APR 26 2019

NCZ015>017-032-102-VAZ097-098-262145-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western
Currituck-Chesapeake-Virginia Beach-
457 PM EDT FRI APR 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
SOUTHEASTERN PERQUIMANS...AND CURRITUCK COUNTIES...THE SOUTHEASTERN
CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF VIRGINIA BEACH...

At 456 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Back Bay to near Columbia. Movement was
northeast at 40 mph.

Wind gusts in excess of 40 to 50 mph and half inch hail are possible
with these storms.

Locations impacted include...
Virginia Beach, Currituck, Elizabeth City, Camden, Elizabeth City
State University, Grandy, Weeksville, Chesapeake, Sanderling,
Nixonton, Point Harbor, Shiloh, Back Bay, Indiantown, Corolla, Old
Trap, Whitehall Shores, Northwest, Moyock and Knotts Island.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3608 7643 3662 7619 3675 7590 3658 7583
      3624 7573 3622 7577 3620 7576 3619 7579
      3609 7575 3607 7580 3617 7591 3618 7600
      3614 7600 3615 7606 3613 7611 3612 7617
      3610 7621 3611 7627 3608 7633
TIME...MOT...LOC 2056Z 234DEG 36KT 3666 7602 3599 7631

Butner

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
April 26, 4:00 PM EST
Where
Somerset County, 0.54 mi W of Crisfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.980, -75.860

Roof was blown off of a building at Sommers Cove in Crisfield.

Thunderstorm Wind, Somerset

When
April 26, 4:02 PM EST
Where
Somerset County, 0.54 mi W of Crisfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.980, -75.860

Winds were estimated at 60 mph or stronger. Boats on trailers were overturned.

Thunderstorm Wind, Wicomico

When
April 26, 4:08 PM EST
Where
Wicomico County, Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.420, -75.680

Trees were downed around Hebron.

Thunderstorm Wind, Somerset

When
April 26, 4:08 PM EST
Where
Somerset County, 1.76 mi NE of Marion
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.050, -75.760

Wind gust of 57 knots (66 mph) was measured near Marion Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821604, 821605, 821606, 821610.